Missouri, 2021

Tornadoes and Flash Flooding in Missouri, June 24 to 25, 2021

June 24 to 25, 2021 · NWS LSX · 12 events in 8 counties and zones

A trough moved southeast through the region, generating a complex of showers and storms. Numerous reports of damaging winds, a few tornadoes and flash flooding were reported with this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A trough moved southeast through the region, generating a complex of showers and storms. Numerous reports of damaging winds, a few tornadoes and flash flooding were reported with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 24, 8:37 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 24, 8:37 PM CST, 1 hour 50 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
937 PM CDT Thu Jun 24 2021

.UPDATE...
Issued at 926 PM CDT Thu Jun 24 2021

The forecast looks basically on track at this point. Convection
over northwest Missouri has developed into a QLCS which is moving
east-southeast. There have been several reports of wind damage
over northwest-north central Missouri associated with the bow on
the northern end of the QLCS. The RAP continues to show 2500-3000
J/Kg and 30-40kts of 0-3km shear to continue to power the QLCS
east into our forecast area over the next few hours. Forward
propagating Corfidi vectors indicate the bow and overall QLCS
should continue on a generally east-southeast course at least for
the next several hours, if not for the remainder of the night.
Expect wind in excess of 60 mph to continue to be the primary
threat with the bow, but 0-1km bulk shear is 20-30kts so a brief
tornado touchdown will also be possible.

Carney

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 240 PM CDT Thu Jun 24 2021

An MCV was located over west-central Illinois moving
east/southeast, with more concentrated convection just downstream of
this feature. Further south, weakening showers and storms are also
drifting east across the bi-state area. There should be a lull
behind the ongoing activity, with subsidence behind the departing
MCV and lesser instability due to prior rainfall. Earlier runs of
the HRRR developed convection very rapidly this afternoon along a
surface trough axis, though has recently backed off at least in
terms of timing. This makes more sense given the aforementioned
subsidence aloft. While I am unsure how widespread storms will get
early this evening across northeast Missouri and west-central
Illinois along the surface trough axis, there is high confidence
that the stronger low-level convergence will lead to widespread
strong-severe storms across the mid-Missouri Valley late this
afternoon into early this evening. These storms should move
east/southeast as they get an organized cold pool through the
overnight hours. Damaging wind gusts are the main threat, especially
in central and northeast Missouri. As the storms progress further
east/southeast, there are some signals that the line may become more
outflow dominant. While an isolated tornado or two cannot be ruled
out in central and northeast Missouri, the orientation (west to
east) of the 0-3km shear vector should not be ideal for mesovortex
genesis along the line.

The heavy rainfall threat tonight looks to be more conditional on
how quickly storms develop along the surface trough in northeast
Missouri and west-central Illinois. These storms will have the
propensity to train, but there remains uncertainty with not only how
quickly they develop in our northern CWA, but also how widespread at
least initially. Once the thunderstorms congeal more into a line and
develop a cold pool, they should progress to the east/southeast at a
decent clip which would lessen the chances of flash flooding.

The bigger flash flood threat appears to be Friday afternoon and
evening as thunderstorms redevelop the effective boundary or outflow
boundary. The concern is more heightened is this period because of
the high likelihood of training convection near this surface
boundary in an environment very favorable for efficient rainfall
(deep warm cloud depths, precipitable water values near daily
records). In addition, antecedent conditions will likely be more
supportive, as tonight's rainfall will help prime conditions to
produce more runoff with this second round of storms. The
uncertainty is exactly where the west/southwest to east/northeast
axis of heaviest rainfall will be Friday afternoon/evening. Used a
blend of QPF, but did give a nod to the further south solutions of
the Hi-Res NAM and 12Z HRRR. Given tonight's expected evolution of
storms, the effective frontal boundary will likely be further south
than some of the other guidance. Past experience also favors a
slightly further south solution. So, all that being said, the most
likely areas for the heaviest rains tomorrow appears to be near a
KMYJ to KPPQ line. Rainfall totals through Friday night of 2-4
inches are expected in/around these locations, with locally higher
totals very likely. In fact, the latest HREF suggests much higher
totals are possible looking after its probability matched mean 48-
hour totals.

With this package, updated the flash flood watch and expanded it
slightly further to the south and east. In addition, it was extended
in time through Friday night to cover tomorrow afternoon and
evening's second round of storms.

Gosselin

.LONG TERM...  (Saturday through Next Thursday)
Issued at 240 PM CDT Thu Jun 24 2021

A continued active pattern is expected through at least early next
week beneath southwest flow aloft and a quasi-stationary front at
the surface. The good news is forcing for ascent looks quite a bit
weaker by late weekend/early next week, so widespread organized
storms look less and less likely. However, by that time and rain
at least for a good chunk of the area will not be welcomed.
Temperatures are likely to be near normal during the day and above
normal at night given the continued chances for rain and quite a
bit of cloud cover.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 638 PM CDT Thu Jun 24 2021

Primary concern for tonight is obviously thunderstorms. Current
thinking is that the cluster of storms over the Mid Missouri
Valley will grow upscale into a squall line that will surge
southeast later this evening and overnight. There will likely be a
few cells ahead of the line which could briefly produce MVFR/IFR
visibility in moderate to heavy rain. The line itself will likely
produce MVFR/IFR visibility as it moves through. Gusty winds are
also possible, though I have not mentioned wind gusts in the TAFs
just yet as I would prefer to get a better handle on timing.
Moderate to occasionally heavy rain will likely persist in the
wake of the line over parts of central and northeast Missouri
which could keep lower visibility in those areas...again, would
like to see some continuity of observations behind the line before
forecasting low visibility all night. Rain and thunderstorms
should diminish Friday morning after 12Z. Another round of storms
looks likely Friday afternoon/evening.

SPECIFICS FOR KSTL:

The line of storms mentioned above will likely impact Lambert
between 07-09Z. Until then, expect VFR flight conditions to
prevail. There is a great deal of uncertainty about what will
happen after the initial wave of storms. It's possible that
moderate to heavy rain will continue at the terminal through the
early morning until 12-15Z. Have taken the more optimistic
solution of the storms blowing through with rain tapering down to
occasional showers Friday morning...but again, I'm not terribly
confident in this outcome.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-Knox MO-
     Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint Charles MO-
     Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.

IL...Flash Flood Watch through Saturday morning for Adams IL-Brown IL-
     Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jun 24, 1:52 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
252 PM CDT Thu Jun 24 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
252 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across much of the area tonight. The main
threat will be damaging wind with the potential for a few tornadoes
and some hail.

The flash flood watch has expanded slightly to the south and east and
extended in time through Saturday morning. Please refer to the flash
flood watch product for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The flash flood watch has expanded slightly to the south and east and
extended in time through Saturday morning. Please refer to the flash
flood watch product for more details.

There is a chance of thunderstorms across parts of the area
Friday through Wednesday.

There is a slight risk for severe thunderstorms late Friday
afternoon into Friday night. The main threats will be large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to to report any severe weather or flooding
to the National Weather Service.

Gosselin

In the hours before

Local storm report, Jun 24, 9:05 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TORNADO          4 NE MODESTO            39.52N 89.92W
06/24/2021                   MACOUPIN           IL   TRAINED SPOTTER

            A TORNADO OF UNKNOWN STRENGTH BRIEFLY
            TOUCHED DOWN IN A FARM FIELD, JUST SOUTH OF
            THE MACOUPIN/SANGAMON COUNTY LINE AND JUST
            EAST OF CAMPBELL ROAD. CAPTURED ON VIDEO BY
            TRAINED SPOTTERS.

&&

MAB

The radar

The St Louis radar (KLSX), 161 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 tornado, 3 flash flood, 1 flood. Local standard time, as filed.

Tornado, Shelby

When
June 24, 10:27 PM CST to 10:28 PM CST
Where
Shelby County, 2.2 mi SSW of Shelbina to 2.15 mi SSW of Shelbina
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
39.670, -92.062

A brief tornado was observed touching down in a field southwest of Shelbina. The tornado was on the ground less than a minute and did no damage. The tornado was rated EFU with a path length of approximately 0.10 miles and a path width of 10 yards. No damage was reported.

Tornado, Marion

When
June 24, 11:01 PM CST to 11:03 PM CST
Where
Marion County, 1.31 mi NW of White Bear to 1.27 mi NW of White Bear
Rating
EF0
Path length
0.21 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
39.691, -91.500

A brief tornado touched down to the northeast of Renseselaer very early in the morning on June 25th. The tornado first touched down along County Road 429. The tornado quickly pushed northeast, doing damage to a few sheds at the intersection of County Road 429 and Highway MM. One shed was completely destroyed and its roof was lifted into a nearby tree. The tornado spread northeast across Highway MM, before lifting just to the north of Highway MM. The tornado was rated EF0 with a path length of 0.21 miles and a max path width of 50 yards. No injuries or deaths were reported.

Thunderstorm Wind, Audrain

When
June 24, 11:03 PM CST to 11:11 PM CST
Where
Audrain County, 2.39 mi WSW of Molino to Farber
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.282, -91.918

Thunderstorm winds blew down numerous tree limbs. Also, in Farber some shingles were blown off of the roof of a house on west side of town.

Thunderstorm Wind, Marion

When
June 24, 11:07 PM CST to 11:11 PM CST
Where
Marion County, 0.96 mi S of Hannibal to 1.41 mi ENE of Hannibal
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.686, -91.380

Thunderstorm winds caused widespread damage across Hannibal. Several large tree limbs and minor roof damage was reported on Lilly Street. Several trees were blown down onto Lindell Avenue.

Tornado, Marion

When
June 24, 11:08 PM CST to 11:09 PM CST
Where
Marion County, 1.76 mi SSE of Mungers to 1.73 mi SSE of Mungers
Rating
EF0
Path length
0.13 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
39.726, -91.409

A brief, narrow tornado touched down in a residential subdivision northwest of Hannibal, MO early Friday morning. The tornado first touched down along Rosewood Drive, where it ripped the siding off the westward facing wall of a residential home. The tornado then continued northeast towards Deer Ridge, completely destroying a couple of vinyl fences and breaking limbs off a large tree on the north side of Deer Ridge. The tornado quickly lifted as it pushed east towards Munger Lane. The tornado was rated EF0 with a path length of 0.13 miles and a max path width of 25 yards. No injuries or deaths were reported.

Thunderstorm Wind, Marion

When
June 24, 11:08 PM CST
Where
Marion County, 2.5 mi SE of West Ely
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.693, -91.538

Thunderstorm winds blew down numerous tree limbs around the intersection of U.S. Highway 36 and Highway H.

Thunderstorm Wind, Ralls

When
June 24, 11:12 PM CST
Where
Ralls County, 2.42 mi W of Ilasco
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.685, -91.375

Thunderstorm winds blew down a large tree onto a house causing major damage to the walls, which were buckling under the weight of the fallen tree. Several windows were broken on the house as well.

Thunderstorm Wind, Pike

When
June 24, 11:35 PM CST
Where
Pike County, Louisiana
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.450, -91.050

Thunderstorm winds blew down numerous large tree limbs around town.

Flash Flood, Boone

When
June 25, 3:35 AM CST to 7:25 AM CST
Where
Boone County, 0.87 mi NNW of Harrisburg to 4.19 mi NE of Rocheport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.162, -92.475

Widespread flash flooding was reported across the southern half of Boone County, when up to 7 inches of rain fell in a span of 6 hours. Several water rescues were reported, including one swift water rescue. Columbia firefighters rescued a man who was clinging to a tree in Bear Creek downstream of North Creasy Springs Road after his car got swept away by the swift current. They also rescued two people from a mobile home on North Hinkson Creek Road. At least an additional 10 water rescues were performed after the drivers drove into flood waters in a number of locations around the county. Numerous roads were flooded including U.S. Highway 63 at intersection with Highway 163, Nifong Boulevard at Glen Eagle Drive, Highway WW at Old Hawthorne, Creasy Springs and Bear Creek, North Route V at Barnes School Road, and U.S. Highway 40 near Midway. The rain pushed Hinkson Creek to a record high level, flooding Wilson’s Total Fitness and the Missouri Athletic Center at Forum Boulevard and closing Providence Road through midday on Friday. A section of West Dripping Springs Road was washed out due to flash flooding from Silver Fork Creek. Highway E was flooded where it crosses over Perche Creek and Route ZZ was flooded by Harmony Creek. Also, Route Y east of Ashland was closed due to flooding from Cedar Creek. No deaths or injuries were reported.

Flash Flood, Montgomery

When
June 25, 6:10 AM CST to 9:00 AM CST
Where
Montgomery County, 1.39 mi WNW of Bluffton to 2.97 mi WNW of Americus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.708, -91.644

Up to five inches of rain fell in about a 6 hour period causing flash flooding. Several roads were flooded including Highway 94 near Rhineland.

Flood, Boone

When
June 25, 7:25 AM CST to 4:00 PM CST
Where
Boone County, 0.84 mi N of Harrisburg to 4.19 mi NE of Rocheport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.162, -92.471

Even though the rain had tapered off, flooding continued to affect the southern half of Boone County. Numerous federal, state and local roads remained flooded. Also, a number of creeks were well out of their banks including Hinkson Creek, Perche Creek, Harmony Creek and Bear Creek.

Flash Flood, Warren

When
June 25, 8:40 AM CST to 9:15 AM CST
Where
Warren County, 2.77 mi NE of Pendleton to 3.71 mi NNW of Case
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.846, -91.191

Up to four inches of rain fell in about a 6 hour period causing flash flooding. Several roads were flooded including the intersection of Highway B and West Veterans Memorial Parkway.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970276, 970277, 970282, 970285, 970279, 970287, 970289, 970291, 970339, 970341, 970340, 970342.